MAUDE Adverse Event Report: STRYKER TRAUMA KIEL NAIL HANDLE T2 TIBIA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL NAIL HANDLE T2 TIBIA; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-1002
Medical Device Problem Codes Difficult to Insert (1316); Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/15/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Upon completion of the investigation any additional information will be communicated in a supplemental report.
 
Event or Problem Description
It was reported that the nail holding screw (1806-0370) would not pass through the targeter attachment (1806-1002).The surgeon had to switch nail systems as the case could not be completed without these instruments.The surgeon tried the first screw and it didn¿t pass through.The surgeon tried the second with the same out come.The screws lost some of the threads while attempting to pass them through.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matches the alleged failure.We received both nail holding screws and the nail handle in disassembled condition for evaluation.Fretting marks running over the whole circumference were visible on the outer surface of the shaft of the above nail holding screw [nhs] close to the beginning of the thread.Corresponding fretting marks running over the whole circumference are also visible inside the tube of the nail handle.Further damage was not found.Fretting marks are a rare but known reaction if these materials come in contact which each other.During screwing into the nail it is possible that the nhs gets in contact with the inner surface of the tube of the nail handle and friction occurs due to a suboptimal [slight oblique] axial insertion.In combination with small tolerances it is possible that cold welding occurs.Appearance of damage indicates that the devices got jammed by ¿cold welding¿ due to friction corrosion being caused by high surface pressure.Most likely high surface pressure generated by high load applied to the nail holding screw had led to the damage found.Local surface pressure may arise when the items are assembled under misalignment.The ifu and instructions for cleaning, sterilization, inspection and maintenance include that every instrument must be cleaned, sterilized and checked successfully prior to every surgery.Furthermore, the user shall be trained and familiar with the system and operative techniques.Referring to the very long period since manufacturing [manufactured in 2013] the device has reached the end of its useful service-life and had fulfilled its tasks in former surgeries as intended, until the reported event, without problems reported.It could not be excluded that the device was pre-damaged after such a long time.A process change was already performed in 2004 to prevent fretting regarding the nail holding screw [surface coating was removed].No further actions were initiated.The returned nail holding screw was manufactured post to the change.The change does not prevent a user error due to oblique insertion.Based on the above and as nothing was reported during pre-operative check performed, which is required per ifu, the root cause of the reported event was not device related but was rather linked to an inadequate handling by the user.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.In case substantive information will become available in future the file will be reviewed and reopened.In case substantive information will become available in future the file will be reviewed and reopened.

Brand Name
NAIL HANDLE T2 TIBIA
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12304123
Report Number0009610622-2021-00632
Device Sequence Number19826194
Product Code LXH
UDI-Device Identifier04546540196538
UDI-Public04546540196538
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-1002
Device Catalogue Number18061002
Device Lot NumberKHI125882
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2021
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 07/15/2021
Supplement Date Received by Manufacturer11/18/2021
Initial Report FDA Received Date08/10/2021
Supplement Report FDA Received Date12/13/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown